Nebraska, 2009

Hail and Damaging Wind in Nebraska, July 22, 2009

July 22, 2009 · NWS GLD · 2 events in 1 county or zone

Several clusters of strong to severe thunderstorms moved south during the late afternoon and evening hours producing 60 mph winds, golf ball sized hail and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of strong to severe thunderstorms moved south during the late afternoon and evening hours producing 60 mph winds, golf ball sized hail and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 11:55 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 11:55 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT WED JUL 22 2009

.DISCUSSION...
1234 PM MDT WED JUL 22 2009

EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO
AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL
THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH
OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE
CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH.
THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE.
RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES
GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE
PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE.

OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE
THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT
BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A
FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA.
AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO
OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO
ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S.
ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY
AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR
TO THE PAST WEEK.

05

&&

.AVIATION...
1142 AM MDT WED JUL 22 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR
BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD.
ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST
THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY
OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY
REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE
BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING
THAT TIME.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 22, 9:40 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT WED JUL 22 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN
PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE
AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE
THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH
THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR
THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN
HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Special weather statement, Jul 22, 2:22 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT WED JUL 22 2009

NEZ079-222215-
DUNDY-
322 PM MDT WED JUL 22 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 13 MILES WEST OF CHAMPION...OR 16 MILES NORTHEAST
OF ALVIN...AND MOVING SOUTH AT 20 MPH.

HAIL TO THE SIZE OF GOLF BALLS...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN WESTERN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE/BLM
Special weather statement, Jul 22, 2:57 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT WED JUL 22 2009

COZ090-222230-
YUMA COUNTY-
357 PM MDT WED JUL 22 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ECKLEY...AND MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Jul 22, 3:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT WED JUL 22 2009

KSZ027-028-222330-
LOGAN-WALLACE-
558 PM CDT WED JUL 22 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WINONA...AND MOVING EAST AT 10
MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The radar

The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
July 22, 4:00 PM MST
Where
Dundy County, 0.87 mi SW of Haigler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.010, -101.940

Thunderstorm Wind, Dundy

When
July 22, 4:00 PM MST
Where
Dundy County, 0.87 mi SW of Haigler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.010, -101.940

Numerous tree branches were reported down in the town of Haigler. Just south and east of Haigler, hail drifts were reported from half inch diameter hail. The time is approximate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181830, 181831.